What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 3:18 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 7, 3:18 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
418 PM MDT Mon Aug 7 2023
.UPDATE...
Issued at 413 PM MDT Mon Aug 7 2023
The Severe Thunderstorm Watch has been expanded eastward to
include Red Willow, Decatur, and Sheridan counties due to the
possibility increasing for severe thunderstorms moving farther
eastward than previously anticipated. Billowing clouds are seen on
the visible satellite product as well as buoyancy decreasing
going eastward.
&&
.SHORT TERM...(This evening through Tuesday Night)
Issued at 256 PM MDT Mon Aug 7 2023
At the start of the short term period, the latest upper air RAP
analysis shows the CWA with a west-northwesterly flow aloft with a
shallow upper air trough out to the east and an upper air low moving
just over the coast of WA. Current satellite imagery and surface
observations show dry conditions and mostly southerly surface winds
with clouds starting to bubble up/develop across a good portion of
the CWA particularly in the west. Going forward through the day,
models show an upper air shortwave disturbance developing just to
the west of the CWA around 21Z that becomes stronger and passes
over the CWA at 00Z. This disturbance looks to disappear from
influencing the CWA by 06Z while the WA low moves over southern ID
overnight. At the surface, the main story looks to be the
potential for severe weather expected for this afternoon and
evening. When looking at the current RAP analysis, there looks to
a good amount of temperature advection at the 850mb level near
the CO/KS/NE border area with a good amount of temperature
advection across most of the CWA at the 700mb level. Currently, there
also looks to be a convergence zone out in the northwestern
portion of the CWA that will allow thunderstorms to develop this
afternoon and evening. When looking at model convective
parameters, MLCAPE values along and west of CO border in the CWA
look to be at or above 2 kJ/kg particularly around 21Z-00Z while
there looks to be good 0-6km bulk shear across the CWA as well
during this time potentially reaching the triple digits in some
portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2
are seen within the CWA as well. This lines up pretty well with
the SPC marginal to slight risk of severe weather for today.
Potential hazards today for storms that become severe look to be
large hail up to tennis balls in size, strong wind gusts up to 70
mph, a possible tornado or two (particularly in the northeastern
portion of the CWA), and locally heavy rainfall. Isolated
supercells look to favor more of the large hail and possible
tornado threats, but the strong wind threat will be seen as well
if they form a line this evening. The WPC currently has a marginal
risk for excessive rainfall for a good portion of the CWA which
seems to be well merited with PWAT values over 1 inch to around
1.25 inches seen in the area. There are also some scattered
pockets of 1.5 inch PWATs, so heavy rainfall with these
thunderstorms is possible and the flood threat will be monitored.
Thunderstorms look to develop in the western portions of the CWA
around 20Z-21Z and continue eastward across the CO going through
03Z-04Z. This does not look to be a potential tornado outbreak
day, but some stronger storms could be possible with a wide
variety of hazards so will continue to monitor conditions going
forward. A Severe Thunderstorm Watch which includes the potential
for tornadoes has also been issued for counties along and west of
KS-25 through 03Z. As for tonight after the storms clear the area,
lingering precipitation chances are possible for eastern portions
of the CWA with overnight lows in the middle 50s to lower 60s.
On Tuesday, models show the CWA coming underneath a weak ridge
during the day as the northwestern low moves over southern WY by
the evening hours. Another shortwave disturbance is seen passing
over the CWA during the evening as well. At the surface, models
show the possibility for some patchy fog along and north of the
KS/NE border during the morning hours. But the main story looks to
be the second day of potentially strong to severe thunderstorms
seen within the CWA during the late afternoon and evening hours.
Currently: the SPC has an enhanced risk for severe weather
centered over the northwestern portion of the CWA with most of the
remaining parts of the CWA within a slight risk. Again, potential
hazards include large hail up to a possible 2 to 3 inches in
diameter, strong winds up to 70 mph, locally heavy rainfall
leading to potential flash flooding, as well as possible tornado
or two. Latest CAM runs show storms developing in eastern CO
during 22Z-00Z that will sweep across the northern portions of the
CWA going into the night with a possible cold front moving
through the region overnight. Looking at convective parameters,
model MLCAPE values over 2000 J/kg are seen across the CWA along
with 0-6km bulk shear values around 50 kts. As for the potential
for heavy rainfall, similar PWAT values of 1-1.25 inches are seen
across the CWA though there looks to be a good swath of 1.5 inches
along the KS/NE border which supports the WPC excessive rainfall
slight risk for a good portion of the CWA. Will continue to watch
this storm potential and provide forecast updates as they become
available. Daytime highs for Tuesday expect to be in the lower to
middle 80s with overnight lows in the lower 50s to lower 60s.
.LONG TERM...(Wednesday through Monday)
Issued at 357 PM MDT Mon Aug 7 2023
At the start of the long term period, models show a weak upper air
trough passing over the CWA on Wednesday morning with the GFS
being slightly quicker than the ECMWF in the progression. By
Wednesday evening, the front part of a trailing ridge looks to
move over the CWA. Going into Thursday, models project the CWA
being underneath the ridge through the early afternoon hours
before the upper air flow starts to turn more westerly being in
the peak of a upper ridge over the south-central CONUS during the
evening hours. Models continue to have CWA underneath the peak of
the upper air ridge on Friday while showing an upper air low
moving off the coast of central CA. An upper air shortwave is seen
passing over the CWA during the Friday evening hours as well.
Going through the weekend and Monday, long term forecast guidance
starts to depart from their solutions a bit though continue to
have an upper air high over the TX with the upper air low
meandering around the CA coast. The GFS hints at more evening
shortwave disturbances passing over the CWA at least during the
weekend as well.
At the surface, the forecast calls for dry conditions on Wednesday
and most of Thursday with slight chances for precipitation seen
Thursday night as well as in the latter half of Friday. The best
chances for precipitation currently look to be on the weekend and
also Monday associated with the potential upper air shortwave
disturbances. Will continue to monitor this going forward as
details become more clear in future model runs. Temperatures look
to cool on Wednesday following a cold front passage before
rebounding beginning on Thursday going through the weekend.
Daytime highs on Wednesday range between the upper 70s and middle
80s while Thursday through Saturday with highs a few degrees on
either side of the 90 degree mark. Sunday's daytime highs are
forecasted to be in the middle 80s to lower 90s followed by highs
in the middle to upper 80s on Monday. Overnight lows on Wednesday
night look to be in the middle 50s to lower 60s while lows in the
upper 50s to middle 60s are seen on Thursday through Saturday
nights. Sunday and Monday nights have overnight lows ranging
between the upper 50s and lower 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 7 2023
KGLD...VFR conditions are expected to start the 18Z TAF period
with southerly winds at 11G18 kts that become south-southeasterly
around 13 kts when chances for thunderstorms begin at 23Z. There
is a chance for a severe thunderstorm between 23Z-01Z that may
bring some higher to possibly strong winds to KGLD as well. At
02Z, KGLD expects precipitation chances to end with winds becoming
east-southeasterly around 9 kts before turning southerly by 05Z.
At 14Z, KGLD winds look to increase to around 10G17 kts.
KMCK...the 18Z TAF period begins with VFR conditions and south-
southeasterly winds around 9 kts. At 23Z, chances for
thunderstorms begin with winds turning more southeasterly for
KMCK. There is a chance for a severe thunderstorm bringing some
possible strong winds to KMCK between 00Z-02Z. By 04Z,
thunderstorm chances look to end with winds becoming variable
around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3
SM bringing about MVFR conditions before IFR conditions are seen
at 12Z when fog possibly lowers visibility to around 1 SM.
Visibility looks to improve at 14Z returning KMCK to VFR
conditions.
With the chances for storms this evening that may become severe,
will monitor for better timing and possible impacts in case models
show them changing. Medium confidence on fog for KMCK at this time
and will re-evaluate this for the 00Z TAF.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...076
SHORT TERM...076
LONG TERM...076
AVIATION...076
Hazardous weather outlook, Aug 7, 1:23 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
223 PM MDT Mon Aug 7 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe thunderstorms are expected today across much of the area with
destructive hail around the size of a tennis ball, wind gusts to 70
mph and a tornado or two possible. Storms will develop across
eastern Colorado around 3 PM MDT (4 PM CDT) and move east through
the evening hours. Locally heavy rain is also possible as storms
merge into a larger complex tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed beginning around 3 PM MDT (4 PM
CDT). Spotters are encouraged to send any storm reports they have
from tonight to NWS Goodland.
In the hours before
Local storm report, Aug 7, 2:51 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
351 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 6 SE Palisade 40.30N 101.02W
08/07/2023 E2.75 inch Hitchcock NE Public
Delayed report of golf ball to baseball
sized hail a the junction of Highways 6 and
25.
&&
KMKLocal storm report, Aug 7, 2:53 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
353 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Rain Benkelman 40.05N 101.53W
08/07/2023 M1.50 inch Dundy NE Public
Reported via social media. Rain so far.
&&
KMKSpecial weather statement, Aug 7, 2:56 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT Mon Aug 7 2023
COZ091-072230-
Kit Carson County CO-
356 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Kit
Carson County through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Bonny Reservoir, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 449 and 450.
Highway 385 between mile markers 193 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3957 10252 3956 10205 3932 10205 3943 10254
TIME...MOT...LOC 2156Z 281DEG 31KT 3951 10237
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Aug 7, 2:59 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
359 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Hail 5 SE Mcdonald 39.74N 101.30W
08/07/2023 E1.00 inch Rawlins KS Trained Spotter
Spotter reported ongoing dime to quarter
sized hail that has been falling for 10
minutes as of 3:57 PM MT.
&&
KMKSpecial weather statement, Aug 7, 3:10 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
410 PM MDT Mon Aug 7 2023
COZ090-NEZ079-072245-
Yuma County CO-Dundy NE-
410 PM MDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of northern Yuma and
northwestern Dundy Counties through 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pleasant Valley to 15
miles northwest of Wray to 3 miles north of Eckley. Movement was
southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northern Yuma and
northwestern Dundy Counties, including the following locations...
Alvin and Wauneta.
This includes Highway 385 between mile markers 251 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4035 10205 4035 10174 4011 10196
4024 10266 4039 10253 4044 10245
TIME...MOT...LOC 2210Z 324DEG 38KT 4049 10222 4028 10238 4016 10249
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Aug 7, 3:18 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
418 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Gst 10 S Mcdonald 39.65N 101.37W
08/07/2023 M58 MPH Rawlins KS NWS Employee
Off-Duty NWS Employee reported a measured 58
mph with handheld Davis anemometer at 8 ft
high.
&&
KMK